One of the least desirable effects of propofol is the burning sensation a patient feels when it is injected into the vein. I've had many patients complain about the irritation from a previous anesthetic experience. Being in GI anesthesia, I've had much experience with this as a consequence of the high turnover of patients and the near universal use of propofol. After years of trying different methods to reduce the pain, I've had great success with a protocol of lidocaine followed by a propofol chaser.
It's very simple. When the patient is ready for induction, I give 30 mg of lidocaine and immediately follow that with 30 mg propofol. I then wait 30-60 seconds and then give another bolus of propofol of 30-40 mg. Continue this cycling of propofol boluses until the desired level of sedation is achieved. I've found that this eliminates the propofol burn greater than 90% of the time. The key I think is the small amount of propofol injected each time. The first bolus given as a 1:1 ratio with lidocaine seems to give good relief from vein irritation. Waiting 30 seconds before giving the next bolus allows the patient to achieve some level of sedation so that they have less awareness of the burning with the subsequent boluses. Another advantage of giving small intermittent boluses is decreased risk of having the patient go apneic, which can happen if they are given a large initial amount of the drug.
Why not give a benzo like Versed as a sedative? In GI the cases are very quick. Even though Versed is short acting it is not short enough. You wind up with a recovery room full of patients sleeping off their Versed. Patients achieve alertness much faster after using only propofol. Versed induced amnesia is also inconsistent; some patients still remember the pain while others are amnestic five seconds after Versed is given. Patients are also happier when they wake up faster from anesthesia. Many patients complain of being drowsy for hours when they go home after being given Versed. They report feeling alert and normal when only given propofol.
Fentanyl has also been advocated as a preop sedative to alleviate the burn. My experience has been that narcotics have an unpredictable effect on respiration, especially when given with propofol. Some patients do fine while others go into prolonged apnea when propofol is given. And again the patient takes longer to wake up in recovery. There is also an increased risk of post operative nausea and vomiting when adding a narcotic to your anesthesia. PONV is something patients find extremely unpleasant and want to avoid at all cost.
Of course there are some instances where this intermittent bolusing of propofol doesn't work. If you are trying to achieve a rapid sequence intubation, screw the burning pain. Just inject and go. The pain is the last thing you should be worried about. Also patients who have tiny veins will almost always have pain with injection no matter what protocol you use to prevent it. They just have to live with it for a few seconds until they fall asleep.
Obviously there is no scientific basis for this method of induction. It was arrived through years of propofol injections. But give it a try. I would like to hear how other anesthesiologists minimize the amount of burning when they give the milk of amnesia.
I often have to go to a out pt. surgery center for treatments on my back, there is two Anesthesiologist who are very good at injecting the right mixture of propofol and or versed with lidocaine and I have no pain today I requested that one of these two Anesthesiologist be the one to put me to sleep but I ended up with the one who has caused me to have that burning sensation this time he tried very hard to ensure I would not feel the burn but it was the worst pain ever from being put to sleep I actually screamed at one point from the pain as he was talking to me and I was crying I screamed at him and told just put me to sleep right now and he did so. I don't understand what he is doing differently and to top it off when I woke up my blood pressure was too low to get up and leave 89/46, I know my body well and I told them I will need a wheel chair to get out to the car because when my BP lower number goes below 60 I get very dizzy and faint. Does anyone know what this guy is doing differently do they chart the procedure used in putting me to sleep? I'm sick of dealing with the burn when they have two others who can put me to sleep without having to go through, the nurse told me maybe I'm just sensitive to that drug. Please help me with an answer as to what they can do different when I don't get one of the two who don't hurt me.ReplyDelete
I must say that I have had a wide variety of pain in my life, obstructed kidney with severe colic thus tremendous pain, also a bowel obstruction which I would not wish on my worse enemy. But.. I must say that right before oral surgery I was given diprivan in the hand and I have tiny vains due to chemo therapy from breast cancer, the anesthesiologist did not use any lidocaine and I raised up off the operating table screaming bloody murder and they could not hold me down. The pain was so severe it felt like my hand had been skinned and sulfuric acid poured on it or set on fire. The pain was immeasurable. I have had diprivan before but never had to endure anything like this. I only know now that there would be no way I would use that drug again unless I know they would use Lido. Its a great drug in and out without drowsiness.Delete
I do mix the lidocaine with the propofol in my syringe.ReplyDelete
The acid pH of the lidocaine conservatives lessen the alkaline pH of the propofol and it works like magic to alleviate burning.
Then why don't ALL doctors to that? They all know it burns. I had surgery 5 days ago and just thinking of the pain I had to endure scares me and I almost want to cry again. It was like toture.Delete
Why don't all doctors use Lido then? I endured some horrific pain 5 days ago. It felt like they were putting acid through my veins. It makes NO sense why they let their patients go through this. IT HURTS LIKE HELL!!Delete
I found an anesthesiologist who does a neat trick with this crap (propofol). He injects a small shot of Versed then ties off. Next comes a shot of lidocaine and a 60 second wait. Then he unties and shoots in more Versed on the way down to the room. Upon entering the room he shoots in a little more lidocaine and a small shot of propofol.ReplyDelete
He had no intention of doing any of that initially. But before surgery I told my doctor, the chief surgical nurse and the freaking janitor that if propofol was the plan I would cancel and walk out. The anesthesiologist most earnestly assured me that I would feel NO pain. And I didn't feel any pain so I KNOW that it's possible.
I have yet to have anyone explain to me why this drug is universally used now when there are so many other drugs that could be used. It has an ingredient that has no business in an anesthesia. All it does is BURN.
Yes it does. Went through it today. It was real bad. Felt like my hand and arm were in a flame. Had to be the young person that administered it. Had this procedure done many times, but this was a first burn out. OuchDelete
I just had my second colonoscopy at age 50. The first one at age 40 was painless. I now know what the "propofol burn" is. It only lasted for about 20-30 seconds, but I felt like my veins were on fire, as though the fires of hell were licking my feet---and I thought that I was dying. To consciously acknowledge death in the few seconds of lucidity before sedation takes its grip, with no ability to have rational thoughts since the brain/neurosystem is being drugged seconds later is HORRIBLE. Even though I am a Christian and know my life is in the hands of my maker, it was the worst possible way to go under. I cannot believe anesthesiologists are not taught about the propofol burn and how to counteract against it---this should be standard protocol in medical schools since so many people have reactions similar to mine.ReplyDelete
Thank you for this article--I am going to forward it to the anesthesiologist so they will be able to learn something to help them with future patients.
I believe this is what they muse have used on me Wednesday. I have NEVER in my life had anything hurt like that. The burn was so horrifying, I looked over to see if my hand was still there. I nearly screamed from the pain, but I believe I passed out first. I have had 5 back surgeries with instrumentation, a full thyroidectomy (in germany-and I swear my nurse was Arnold Schwarzenegger's sister...!) She was rough- but I will NEVER A HAVE another surgery where that junk is used again. Never. The thought of it is like someone said earlier- I want to cry thinking about it-the pain WAS torture.ReplyDelete
I have had 3 general anaesthetics that I remember and with each my throat felt like I had poured boiling water down until I was unconscious. Would this have been caused by the propofol? I didn't have any burning at the injection site.ReplyDelete
I always experience the burn in my throat ,but last week I had an endoscopy and for the first time I experienced the awful burning pain on my face.It was horrendous.I remember thinking please let me fall asleep fast.Not sure if pain anywhere except for the injection site is normal,but as I said,I have always felt the burning sensation in my throat in the past.ReplyDelete